Log in
NRAS
24,239 members27,991 posts

Hydroxychloroquine and stomach issues

Has anyone stopped taking hydroxy because of stomach trouble? If so did it help?

I'm thinking about stopping it as my acid reflux has been pretty bad this past couple of weeks despite taking omeprazole.

27 Replies
oldestnewest

Lots of us have had stomach issues on hydroxychloroquine. Have you tried a different brand? I can't take anything else put Zentiva brand, anything else really effects my stomach. Have a search on here about it, lots and lots of information.

Good luck.

1 like
Reply

I had heard that Zentiva was easier on the stomach. The stuff I'm taking has the brand name of TEVA on the box, which until now I thought was short for Zentiva. I've just googled up both names and they are two different companies....duh, what a stupid idiotic dunderhead of an imbecile I am! I shall ask my pharmacist if he can replace the TEVA with Zentiva. I'll probably get a wry smile in the process but hey-ho. :-) In the meantime I'll be having a short break from the hydroxy.

2 likes
Reply

Not stupid at all. I think it's all about trial and error and for me I tried lots when they stopped making Planique and I was awful. I changed to Zentiva and I was fine again, hopefully it will help you too. 🤞🤞🤞🤞

1 like
Reply

I did go slightly OTT regarding my stupidity :-) as the names are not that different.

I shall order Zentiva with my next prescription. Until then I'm going to have to stop the current the TEVA stuff. Just hope it's the cause of my reflux, which is pretty bad at the mo, as I really don't want to come off hydroxy permanently. If indeed it is hydroxy that's the culprit.

Thanks woodstar.

1 like
Reply

Oh never beat yourself up, wishbone, our disease is doing a fabulous job of that already. Hugs

J

Reply

I have been taking zentiva for 2 years along with methotrexate , folic acid, and omeprizole. I rarely have a flair up, but when I stopped taking the daily omeprozole, I took dreadful acid reflux. When I started taking it again, my reflux stopped.

Reply

I've recently started a new med which is working for me, so think I'll see how I go stopping the hydroxy. If my RA gets worse I can always restart it and change brands to Zentiva if I do.

I don't know, if it's not one thing it's another with this bl***y disease.

1 like
Reply

I've had similar problems, constantly bloated and burpy. Asked pharmacist for Zentiva but they said they couldn't guarantee that brand without GP requesting it on prescription. However, they have since supplied a film coated variety of HCQ but it didn't make a difference. Coincidentally, I was also taking Omeprazole and was told to double up to 2 a day, that also made no difference and I had told them this numerous times over the years. GP recently agreed to switch from PPI to H2 inhibitor, i.e. Ranitidine and my bloating is much improved and burping gone.

Reply

I've tried 2x omeprazole daily, also 1 Rantidine +1 omeprazole daily interspersed with occasional Gaviscon and Rennies, but am still having trouble. That said, it's not every day and only happens when I fall asleep in the evening.

Glad the Rantidine worked for you.

Reply

... my pharmacist was going to prescribe Gaviscon at the same time as switching to Ranitidine, but GP refused as indigestion remedies can interfere with HCQ.

Reply

Hiya BoneyC,

I think it's ok to take indigestion remedies providing you take them 4 hours before or after taking hydroxy.

Reply

I have that on the HCQ box, but GP wasn't prepared to let me have any.

Reply

I got the most horrible reflux on hydroxy despite being on ranitidine for GERD already so that, combined with a really itchy rash I told the rheumy team who told me to stop it. There was no discussion of alternate brands, just 'stop it now'. Hugs

J

Reply

I've had enough of it. :-( My reflux is accompanied by nasty coughing bout which is irritating my lung condition. I can't risk that, so as mentioned will be stopping the hyrdoxy and will tell my rheumy when I see her in October. Just hope that the baricitinib I've recently started can handle my RA without backup from the hydroxy.

1 like
Reply

Reflux and coughing do seem to go together don't they? You have my sympathy. Good luck with the baricitinib

J

1 like
Reply

Thanks J, I would think that having a lung condition, as we both do, the coughing will be worse. I can certainly feel lung or airway irritation for the next couple of days. I only have reflux not long after I've dropped off to sleep. Was it the same for you?

edit...I recall reading somewhere that folks with lung disease are more prone to acid reflux. It didn't say why though. Not sure I want to know the reason either.

1 like
Reply

Lying down certainly made it worse as did bending over. I was told to raise the head of the bed or use a foam wedge but, unfortunately, it didn't help much. The reflux was horrible and stopped me sleeping well and regularly woke me. Boy, was I grumpy

J

1 like
Reply

I'm grumpy at the best of times so you imagine what I'm like now! :-(

Yep, same here with bending over, and to a lesser extent occasionally when I exert myself.

I sleep just slightly tilted back in a reclining chair but still have trouble.

How long did it take after you stopped hydroxy for the reflux to stop?

Reply

I'd have called a certain amount of grumpiness perfectly understandable and normal.

I was only on it for a matter of days- 5 I think - and the reflux cleared up very quickly. Have you tried any meds for the reflux? Having to sleep in a recliner sounds so

uncomfortable. I hope you find some relief very soon

J

1 like
Reply

Sorry for the belated reply but just now seen your post.

I've tried omeprazole, rantidine, gaviscon, rennies and probiotic capsules/yogurt. I haven't had any indigestion or reflux since stopping hydroxy 4 days ago. I have gone a few days without reflux when on hydroxy, but not to have any symptoms at all is unusual. I'm currently taking 2 omeprazole daily. Plan is to start reducing to 1 per day, beginning today, and see how I go. If I still don't have any refux then will try stopping omeprazole completely in a week's time. With you saying that your reflux cleared up quickly after stopping hydroxy, then it does look like it could well be the culprit, but obviously we'll have to wait and see how things pan out with me.

I started sleeping in a recliner 3 years ago when I stopped taking meds because of recurring infections and I was on a seriously bad flare, which lasted several months because I was reluctant to go back on meds. Combined with stomach issues I could never get comfortable in bed and found the recliner, and it is a big recliner, better. I was also worried about falling down the stairs at the time as I was so unsteady. I have tried sleeping in a bed of late but prefer the recliner.

Reply

I'm so glad your symptoms have eased a little. After all, you've tried practically every other remedy out there. As to your recliner, I can only say that if it suits you that's all that matters. I am lucky enough to enjoy my bed but each to their own I say. Wishing you well

1 like
Reply

Mine doesn’t have a brand name That I can tell it just says blackrock pharmaceuticals.

I had stomach issues before starting this medication and I was CERTAIN this would make them worse, but touch wood 4 months on it seems I have no problems with it.... I always take with a meal - or two rounds of toast minimum xx

all the best!

Also I was going to

Add a photo of the pack but I don’t know how!

2 likes
Reply

Good that you're not having any stomach issues with hydroxy. I wish I could carry on taking it as it was/is helping me. Reflux has become so bad though that I need to try something to stop it, and hydroxy does seem the most likely culprit as you can see in my above reply to Gnarly. If my RA should get worse and I need to restart hydoxy then Blackrock (cool name) sounds like one I can try.

Thanks Ssmart.

1 like
Reply

blackrockpharma.com/pharmac...

The photo of hydroxy on that page is the one I take, no horrid taste either as they’re coated, I saw another post on here saying theirs was awful, so I guess differs brands have different ingredients as well as the actual active ingredients.

Hopefully you don’t get any worse, and can stY off it, but should you need to, then there’s the info!

All the best,

Sarah

X

2 likes
Reply

Hi, your brave taking hydroxyzine, I refused to take it, because I read it can effect your eyes and I think eyes are very precious didn't want to take the chance, I didn't know it could also effect tummy, I would come of it and try something else instead,🤔

Reply

Yep, guess I am pretty brave. ;-) Joking aside, because of complications with other meds, hydroxy has been the only med that's relatively safe for me to take. Now that a new class of med has recently become available, and my rheumy thinks it might suit me, then I'm giving it a try. Early days yet, but so far so good. Just hope that no problems arise.

I'm still acid reflux free since coming off hydroxy.

Reply

hydrochloroquin, is plaquenil I believe. It caused me yeas of ibs issues before the Dr's took me off for an eye issue. its very helpful but doesn't like your belly

Reply

You may also like...